Illinois, 2008Flash Flood and Damaging Wind in Illinois, July 12, 2008
July 12, 2008 · NWS PAH · 2 events in 2 counties and zones
A severe storm formed along a cold front that moved southeast into the Lower Ohio Valley. Other storms along the front produced copious rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm formed along a cold front that moved southeast into the Lower Ohio Valley. Other storms along the front produced copious rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 12:34 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 12:34 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT SAT JUL 12 2008
.DISCUSSION...
LARGE MID LEVEL VORTEX ACROSS SOUTHERN CANADA WILL PROGRESS EAST
OVER THE NEXT 36 HOURS. AMPLE MOISTURE AND INSTABILITY WILL BE IN
PLACE LATE TODAY AND TONIGHT WHEN A COLD FRONT COMES THROUGH THE
REGION. WILL MAINTAIN OUR LOW END CATEGORICAL POPS FOR CONVECTION
AS A RESULT. SEE SPC DAY 1 OUTLOOK FOR SLIGHT RISK OUTLOOK INFO.
THE FRONT AND MOISTURE WILL TRANSLATE SOUTH AND EAST SUNDAY. SO WE
WILL CONTINUE WITH A DIMINISHING TREND IN BOTH POPS AND SKY COVER.
QUIET WX TO FOLLOW WITH HIGH PRESSURE TAKING CONTROL FOR THE NEXT
SEVERAL DAYS. THE FLOW ALOFT WILL WEAKEN AS WELL AS HEIGHTS RISE
SLIGHTLY. THEREFORE WILL MAINTAIN A DRY FORECAST MONDAY THROUGH
FRIDAY PER THE LONG RANGE MODELS. NEXT CHANCE OF PRECIP WILL NOT
BE UNTIL NEXT SATURDAY...FOR NOW ANYWAY. EVEN THEN ONLY GOING TO
CARRY A SLIGHT CHANCE POP AT THAT. AFTER REASONABLE TEMPS AND
HUMIDITY LEVELS FOR MID JULY TO START THE WEEK...BOTH WILL BE ON
THE INCREASE DURING THE SECOND HALF OF THE WORK WEEK.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AMIDST A HOT...HUMID...UNSTABLE AIR MASS. THE APPROACH OF A COLD
FRONT TONIGHT WILL ENHANCE COVERAGE OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY ALONG AND JUST AHEAD OF THE BOUNDARY. SOUTHWEST WINDS
TODAY WILL SHIFT TO THE NORTH/NORTHWEST BEHIND THE FRONT TONIGHT.
FOR THE MOST PART...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT...
WITH THE EXCEPTION OF REDUCED CEILINGS AND VISIBILITIES NEAR
THUNDERSTORMS. SOME FOG MAY BE POSSIBLE LATE TONIGHT ONCE THE
PRECIPITATION COMES TO AN END.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 12, 12:20 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SAT JUL 12 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
120 PM CDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS THE FOUR STATE REGION. THE PRIMARY
HAZARD WILL BE LOCALLY STRONG WINDS. STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
ACROSS PORTIONS OF THE AREA.
REFER TO STATEMENTS AND FORECASTS FOR THE LATEST INFORMATION ON
AREA RIVERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST THROUGH THE DAY SUNDAY.
REFER TO STATEMENTS AND FORECASTS FOR THE LATEST INFORMATION ON
AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION COULD BE REQUESTED THIS AFTERNOON AND
TONIGHT.
In the hours before
Special weather statement, Jul 12, 12:25 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT JUL 12 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
125 PM CDT SAT JUL 12 2008
...HEAT INDEX READINGS 100 TO 105 THIS AFTERNOON...
HEAT AND HUMIDITY WILL PERSIST ACROSS THE QUAD STATE REGION THIS
AFTERNOON. AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE
WITH HIGH HUMIDITY...RESULTING IN PEAK AFTERNOON HEAT INDICES FROM
100 TO 105 DEGREES. THE ONLY RELIEF FROM THE AFTERNOON HEAT WILL
COME IN THE FORM OF SCATTERED SHOWERS AND THUNDERSTORMS...
ESPECIALLY OVER SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
PORTIONS OF SOUTHEAST MISSOURI.
IF YOU MUST BE OUTDOORS FOR ANY LENGTH OF TIME THIS AFTERNOON...
KEEP YOURSELF HYDRATED BY DRINKING PLENTY OF WATER. SEEK FREQUENT
REST BREAKS IN THE SHADE OR AIR CONDITIONING TO LESSEN THE STRAIN
ON YOUR BODY. CHECK ON THE ELDERLY...THE VERY YOUNG...AND THOSE ON
CERTAIN MEDICATIONS...AS THEY MAY BE MORE SUSCEPTIBLE TO THE
DANGERS OF PROLONGED HEAT EXPOSURE.
Local storm report, Jul 12, 2:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG 1 N RALEIGH 37.84N 88.53W
07/12/2008 SALINE IL EMERGENCY MNGR
TREE DOWN OVER RT 34 N OF RALEIGH.
&&
DPThunderstorm Wind, Union
- When
- July 12, 3:05 PM CST
- Where
- Union County, Anna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 37.470, -89.250
Numerous large tree limbs were blown down, including some that landed on houses and vehicles. One of the largest tree limbs knocked a chimney off a roof. The chimney smashed through the windshield of a parked car. Power lines were down.
Flash Flood, Jefferson
- When
- July 12, 5:29 PM CST to 7:00 PM CST
- Where
- Jefferson County, Mt Vernon to 0.85 mi SSE of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.320, -88.900
Eight to ten inches of water covered roadways in Mount Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113515, 115199.